How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 14874
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

My dog is 15and 1/2 years old. She has occasional seizures

Customer Question

my dog is 15and 1/2 years old. She has occasional seizures for which she takes 30mg phenobarbital daily. She has been on it for 9 years with no problems.
I suspect a reaction to aspirin, though. She is 11 lbs and we have occasionally given her 1/4 of 325 mg tablet. She is walking restlessly and has been doing so at least 4 hours. What do I do? She is current on all vaccines and saw the veterinarian 6 weeks ago. It was a new veterinarian; she got a clean bill of heath. He did remark to my husband that they were just surprised she is still alive. She is a yorkie/llasa apso mix.
Submitted: 4 months ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 4 months ago.

Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am sorry to hear that your girl has been walking restlessly for 4 hours.

I understand that she was examined recently and given a clean bill of health, but at that time she wasn't displaying these symptoms. At 15 &1/2 years of age things can change very quickly for them healthwise.

Was bloodwork checked at that point?

When was her last dose of aspirin?

Aspirin can cause side effects but they are usually gastrointestinal (vomiting, diarrhea, either of which could be bloody, lack of an appetite, or bruising, blood in the urine or bleeding gums). I would not expect aspirin to cause restlessness UNLESS she suffered bleeding in her brain or has a very upset stomach, in which case I would expect her to be vomiting or show signs of extreme abdominal pain.

If you feel her symptoms may be due to an upset stoamch at home you can give either:

  1. Pepcid ac (famotidine) at a dose of ¼ of a 10mg tablet every 12 hours

OR

  1. Prilosec (omeprazole) at a dose of ¼ of a 20mg tablet every 24 hours

These are acid reducers and may help her feel better enough to settle. They can be given for several days if necessary.

Otherwise I would be concerned about things that affect brain function in an older dog causing her symptoms.

Those would include metabolic diseases leading to waste products building up and affecting brain chemistry (kidney or liver disease), low or very high blood sugar, a blood clot blocking blood flow in her brain, or even granulomas or masses in the brain.

I highly recommend your girl see her veterinarian promptly.

Please let me know if you have any further questions.

Expert:  Dr. Kara replied 4 months ago.

Hello, I wanted to make sure that you didn't have any further questions for me, and I'd like to know how things turned out for your pup. If you could give me an update that would be great, thank you, ***** *****